Alert archive / Florida / Small Craft Advisories in 2018
Small Craft Advisory 38, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Oct 9, 2018, 6:07 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2018, 6:07 AM EDT (10:07 UTC)
- Expired
- Oct 9, 2018, 11:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
027 WHUS72 KKEY 091007 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 607 AM EDT Tue Oct 9 2018 GMZ031>035-042>044-052>055-072>075-092200- /O.EXP.KKEY.SC.Y.0037.000000T0000Z-181009T1000Z/ /O.NEW.KKEY.SC.Y.0038.181009T1007Z-181010T0000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 607 AM EDT Tue Oct 9 2018 The National Weather Service in Key West has issued a Small Craft Advisory, which is in effect until 8 PM EDT this evening. * WINDS...Southeast winds becoming south at 20 to 30 knots expected across the affected coastal waters. Winds will gust to 35 knots across the southeastern Gulf Waters and also across the Straits of Florida south of the Dry Tortugas. * WAVES/SEAS...Seas as high as 12 to 16 feet across western portions of the Straits of Florida. Seas 9 to 12 feet across the southeastern Gulf of Mexico, including Rebecca Shoal Channel and the Dry Tortugas. Seas 7 to 8 feet across the western portions of Hawk Channel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$
4 follow-up statements
217 WHUS72 KKEY 091632 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 1232 PM EDT Tue Oct 9 2018 GMZ031-042-052-072-091745- /O.CAN.KKEY.SC.Y.0038.000000T0000Z-181010T0000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 1232 PM EDT Tue Oct 9 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Key West has cancelled the Small Craft Advisory for Florida Bay, Hawk Channel from Ocean Reef to Craig Key, and the Straits of Florida, from Ocean Reef to Craig Key. $$ GMZ032>035-043-044-053>055-073>075-092200- /O.EXT.KKEY.SC.Y.0038.000000T0000Z-181010T0500Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1232 PM EDT Tue Oct 9 2018 ...SMALL CRAFT ADVISORY IN EFFECT... * WINDS...Southeast to south winds will range from near 20 knots offshore the middle Florida Keys, to near 30 knots north and west of Dry Tortugas National Park. * WAVES/SEAS...Seas as high as 12 to 16 feet are expected in the extreme southeastern Gulf of Mexico and lower Straits of Florida in the vicinity of Dry Tortugas National Park. Seas ranging from 7 to 11 feet are expected in deep water elsewhere. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ Kasper
008 WHUS72 KKEY 092145 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 545 PM EDT Tue Oct 9 2018 GMZ032-043-053-073-092245- /O.CAN.KKEY.SC.Y.0038.000000T0000Z-181010T0500Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- 545 PM EDT Tue Oct 9 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Key West has cancelled the Small Craft Advisory. $$ GMZ033>035-044-054-055-074-075-100300- /O.EXT.KKEY.SC.Y.0038.000000T0000Z-181010T0300Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 545 PM EDT Tue Oct 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WINDS...Southeast to south winds 20 to 25 knots can be expected across the affected coastal waters. * WAVES/SEAS...Seas as high as 10 feet are expected in the extreme southeastern Gulf of Mexico and lower Straits of Florida in the vicinity of Dry Tortugas National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ CLR
381 WHUS72 KKEY 100238 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 1038 PM EDT Tue Oct 9 2018 GMZ033>035-044-054-055-074-075-100345- /O.CON.KKEY.SC.Y.0038.000000T0000Z-181010T0300Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1038 PM EDT Tue Oct 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WINDS...Southeast to south winds 20 to 25 knots can be expected across the affected coastal waters. * WAVES/SEAS...Seas as high as 9 feet are expected in the extreme southeastern Gulf of Mexico and the Straits of Florida south of the Dry Tortugas National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ CLR
278 WHUS72 KKEY 100316 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 1116 PM EDT Tue Oct 9 2018 GMZ033>035-044-054-055-074-075-101000- /O.EXP.KKEY.SC.Y.0038.000000T0000Z-181010T0300Z/ /O.NEW.KKEY.SC.Y.0039.181010T0316Z-181010T1000Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1116 PM EDT Tue Oct 9 2018 ...SMALL CRAFT ADVISORY IN EFFECT... * WINDS...Southeast to south winds 20 to 25 knots can be expected across the affected coastal waters. * WAVES/SEAS...Seas as high as 9 feet are expected in the extreme southeastern Gulf of Mexico and the Straits of Florida south of the Dry Tortugas National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ CLR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 9, 6:02 AM EDT, 5 minutes earlier.
Area forecast discussion, Oct 9, 6:02 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Key West FL
602 AM EDT Tue Oct 9 2018
.DISCUSSION...
Hurricane Michael latest position 24.1N and 85.9 W or about 420
miles south of Panama City, Florida. Maximum sustained wind speed
in 90 mph with gusts to 100 mph and a minimum central pressure of
973 mb.
High pressure off the New England states extends down into the
Florida panhandle. Aloft 700mb to 300mb ridge covers most of the
Eastern Seaboard as an upper level low is still hanging around the
Bahama's. Latest sounding from KKEY has deep moisture through the
entire sounding "2.33 inches" with southeast winds at 1000 ft
at 31 knots. A large broad rainband extends from the outer
coastal waters around the Dry Tortugas south into Cuba with only a
few showers noted over the Keys and Florida bay this morning.
This band is gradually spreading northeast while individual cells
are lifting to the northwest. Marathon has recorded 2.28 inches or
rainfall over the past 24 hours... while NWS Key West reported
1.81 inches and Key West airport had 1.41 inches. Storm totals are
still expected to range from two to four inches.
Tides are running around 1/2 foot above above forecasted tidal
levels. Water levels are expected to increase to about three
quarters to one foot above the predicted tides late this morning.
Island communities across the Lower and Middle Keys should expect
impacts on the Gulf and Atlantic sides. Coastal flooding will
remain confined to the Atlantic side communities of the Upper
Keys.
Hurricane Michael will continue to strengthen today as it moves
northward through the gulf. Strong southeast breezes will shift
slowly to the south through late morning as Michael moves into the
east central gulf. Storms noted on the southeast flank of Michael
are expected to lift northward and another surge of storms will be
moving into the coastal waters and Keys through the day today.
Storm activity is expected to wane a bit late Wednesday as Michael
moves onshore in the Florida Panhandle with winds decreasing
across the region. Towards the weekend precipitation moves back to
seasonal levels.
&&
.AVIATION...
06Z Terminal Forecast Discussion: The core of convection from
Hurricane Michael will be remain west of the Dry Tortugas throughout
the day today. As the hurricane continues consolidating and
strengthening, subsidence on its periphery has limited most deep
convective activity early this morning at the terminals. Have two
MVFR TEMPO groups forecasted; one group for a morning outer band
passage and then an evening TEMPO group for a final outer band
passage. These bands could contain brief wind gusts up to 40 knots
with any passing moderate rain showers or possible thunderstorms.
Sustained southeast winds will stay near 20 knots, diminishing to
near 15 knots as the hurricane moves away from the Keys. Southeast
winds will gradually veer to become south this evening as the
hurricane continues northward toward the Florida Panhandle.
&&
.CLIMATE...
On this date in 1990, the daily record rainfall of 3.14" was
recorded at Key West International Airport. Also at Pennekamp State
Park in 2011, a rainfall of 11.02" was recorded. Precipitation
records at Key West date back to 1871.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 86 79 87 78 / 60 60 50 40
Marathon 86 79 87 78 / 60 60 50 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 8 PM EDT this evening for GMZ031>035-
042>044-052>055-072>075.
&&
Public/Marine/Fire...K. Kuyper
Aviation/Nowcasts....SC
Data Collection......K. Kuyper
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 8, 6:16 AM EDT, 23 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 616 AM EDT Mon Oct 8 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-091030- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 616 AM EDT Mon Oct 8 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT Tropical Storm Michael... located near 20.6N and 85.5W or about 90 miles east southeast of Cozumel, Mexico moving north around 7 mph. Estimated minimum central pressure is 983 mb with maximum sustained wind of 70 mph. Outer rainbands continue to sweep across the coastal waters and the Keys this morning. This pattern will continue today into tonight as Michael moves north and through the Yucatan Channel and into the gulf on Tuesday. Michael looks to become a hurricane later today. Small Craft Advisory remains in effect for all Keys coastal waters for strong east winds. Winds and seas will be higher in and near showers and isolated storms or squall rainbands. Seas outside of showers and squalls will build to 9 to 12 feet today in the Western Florida Straits. Minor coastal flooding, observations from tidal gauges across the Florida Keys indicate water levels about a half foot above the predicted tides. Water levels are expected to increase to about three quarters to one full foot above the predicted tides today into Tuesday. Island communities across the Lower and Middle Keys can expect impacts on the Gulf and Atlantic sides. Coastal flooding will remain confined to the Atlantic side for communities in the Upper Keys. Isolated thunderstorms are expected across the Florida Keys and adjacent coastal waters. The primary thunderstorm hazard will be lightning strikes. Occasional wind gusts within the stronger fast moving showers, squalls, and thunderstorms will exceed 35 to 40 knots. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Micheal is expected to continue to strengthen as it moves into the gulf. Small Craft Advisories will also continue into tomorrow and tomorrow night. Rainfall though this event is expected to range from two to four inches. By Wednesday... winds and seas will let down as Michael moves towards the Florida Panhandle. .SPOTTER INFORMATION STATEMENT... K. kuyper
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:36 PM EDT | Special Marine Warning | KEY | 54 min | |
| Oct 8, 9:22 PM EDT | Coastal Flood Statement | KEY | Monroe | 15 hr |
| Oct 8, 9:50 PM EDT | Special Marine Warning | KEY | 55 min | |
| Oct 9, 8:11 AM EDT | Special Marine Warning | KEY | 64 min | |
| Oct 9, 9:16 AM EDT | Special Marine Warning | KEY | 36 min | |
| Oct 9, 2:30 PM EDT | Special Marine Warning | KEY | 60 min | |
| Oct 9, 2:37 PM EDT | Coastal Flood Statement | KEY | Monroe | 9 hr |
| Oct 9, 3:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| Oct 9, 4:10 PM EDT | Special Weather Statement | KEY | 50 min | |
| Oct 9, 4:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| Oct 9, 5:14 PM EDT | Special Weather Statement | KEY | 31 min | |
| Oct 9, 5:24 PM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 9, 5:30 PM EDT | Special Marine Warning | KEY | 45 min | |
| Oct 9, 5:33 PM EDT | Special Marine Warning | KEY | 57 min | |
| Oct 9, 6:30 PM EDT | Special Marine Warning | KEY | 60 min |
Nearby
Small Craft Advisories in Florida, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.